Alert archive / Alabama / Frost Advisories in 2018

Frost Advisory 5, NWS Birmingham, AL

April 16, 201818 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Apr 16, 2018, 2:33 PM CDT for 18 counties in Alabama. It took effect at Apr 17, 2018, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 2:33 PM CDT (19:33 UTC)
In effect from
Apr 17, 2018, 2:00 AM CDT
Expired
Apr 17, 2018, 9:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS74 KBMX 161933
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
233 PM CDT Mon Apr 16 2018

...Windy Conditions Through This Evening Across East Central Alabama
then Frost Possible across the North and East Portions of Central
Alabama...

.Tight pressure gradients will result in continued windy conditions
across the eastern half of Central Alabama this afternoon through
early evening. With clearing skies and winds going light to near 
calm toward late evening along with cold temperatures, patchy 
frost will be possible across the north and east portions of 
Central Alabama during the late night and early morning hours.

ALZ017>021-024>029-036>038-170300-
/O.NEW.KBMX.FR.Y.0005.180417T0700Z-180417T1400Z/
/O.CON.KBMX.WI.Y.0008.000000T0000Z-180417T0200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Coosa-Tallapoosa-Chambers-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Rockford, Alexander City, Dadeville, Valley, Lanett, 
and Lafayette
233 PM CDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM CDT Tuesday. 

* TIMING...of the strongest winds will be through 9 pm. Patchy
  frost will be possible from 2 am through 9 am.  

* WINDS...will generally be 15 to 25 mph with gusts up to 35 mph
  through early evening then go to near calm for overnight.

* TEMPERATURES...will range between 33 and 37 degrees for lows 
  Tuesday morning.

* Impacts...of the strong winds could cause driving difficulties,
  a few downed small trees or a few downed larger tree limbs. 
  Impacts of the frost could result in damaging or killing crops 
  and other sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ALZ011-013>015-170300-
/O.NEW.KBMX.FR.Y.0005.180417T0700Z-180417T1400Z/
Marion-Fayette-Winston-Walker-
Including the cities of Hamilton, Fayette, Double Springs, 
and Jasper
233 PM CDT Mon Apr 16 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM CDT Tuesday. 

* TEMPERATURES...will range between 33 and 37 degrees for lows 
  Tuesday morning.

* IMPACTS...of the frost could result in damaging or killing 
  crops and other sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ALZ035-041>050-170200-
/O.CON.KBMX.WI.Y.0008.000000T0000Z-180417T0200Z/
Chilton-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Clanton, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
233 PM CDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* TIMING...of the strongest winds will be through 9 pm.

* WINDS...will generally be 15 to 25 mph with gusts up to 35 mph.

* IMPACTS...of the strong winds could cause driving difficulties,
  a few downed small trees or a few downed larger tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

08
2 follow-up statements
773 
WWUS74 KBMX 170121
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
821 PM CDT Mon Apr 16 2018


ALZ017>021-024>029-036>038-170930-
/O.CAN.KBMX.WI.Y.0008.000000T0000Z-180417T0200Z/
/O.CON.KBMX.FR.Y.0005.180417T0700Z-180417T1400Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Coosa-Tallapoosa-Chambers-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Rockford, Alexander City, Dadeville, Valley, Lanett, 
and Lafayette
821 PM CDT Mon Apr 16 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
TUESDAY...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Birmingham has cancelled the Wind
Advisory.


* TEMPERATURES...will range between 33 and 37 degrees for lows Tuesday
  morning.

* Impacts...frost could result in damaging sensitive vegetation.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$

ALZ035-041>050-170230-
/O.CAN.KBMX.WI.Y.0008.000000T0000Z-180417T0200Z/
Chilton-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Clanton, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
821 PM CDT Mon Apr 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Birmingham has cancelled the Wind
Advisory. 

The winds have diminished quickly since sunset.
 

$$

ALZ011-013>015-170930-
/O.CON.KBMX.FR.Y.0005.180417T0700Z-180417T1400Z/
Marion-Fayette-Winston-Walker-
Including the cities of Hamilton, Fayette, Double Springs, 
and Jasper
821 PM CDT Mon Apr 16 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
TUESDAY...

* TEMPERATURES...will range between 33 and 37 degrees for lows 
  Tuesday morning. 

* IMPACTS...of the frost could result in damaging sensitive 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$
498 
WWUS74 KBMX 170248
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
948 PM CDT Mon Apr 16 2018


ALZ011-013>015-017>021-024>029-036>038-171400-
/O.CON.KBMX.FR.Y.0005.180417T0700Z-180417T1400Z/
Marion-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Coosa-
Tallapoosa-Chambers-
Including the cities of Hamilton, Fayette, Double Springs, 
Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, 
Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, 
Talladega, Sylacauga, Ashland, Roanoke, Rockford, Alexander City,
Dadeville, Valley, Lanett, and Lafayette
948 PM CDT Mon Apr 16 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
TUESDAY...

* TEMPERATURES...will range between 33 and 37 degrees for lows 
  Tuesday morning. 

* IMPACTS...of the frost could result in damaging sensitive 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Apr 16, 1:01 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 16, 1:01 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
101 PM CDT Mon Apr 16 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

The upper level low and trough move away from the area today,
pulling moisture to the northeast this morning, and allowing
skies to clear quickly. Surface high pressure drops into the
northwestern Gulf of Mexico, leaving Central Alabama under
westerly low level flow. Winds will be gusty at times today,
particularly this afternoon as the pressure gradient remains
tight. Highs will be in the mid 50s north to lower 60s south.

Tonight, high pressure slides across the northern Gulf coast, and
winds across much of the area become calm. Temperatures across
the north will fall into the mid 30s, but being further removed
from the surface high, light winds are possible in that area. For
now, will hold off on mentioning frost. Across the I-20 corridor
southward, lows will be in the low 40s.

14

.LONG TERM...
Tuesday through Sunday.

A large upper-level trough over the eastern CONUS will continue
moving eastward with height rises overspreading our area on Tuesday.
Southwesterly low-level flow will lead to a substantial warming
trend with highs in the 70s. This flow pattern will continue on
Wednesday as a shortwave moves toward the Great Lakes, and
temperatures should reach the lower 80s for many locations. A
moisture-starve front approaching from the northwest on Wednesday
night could lead to some minor shower activity, and POPs are
currently being held at 20 percent.

The passage of a cold front will bring a cooler airmass into the
region for Thursday and Friday along with dry conditions. A closed
upper low in the southwestern CONUS is expected to move eastward
through the weekend, and rain chances should increase on Sunday.
Currently this system appears too suppressed for any type of severe
weather threat.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR forecast is expected for the next 24 hours. Upper trough
continues eastward across Eastern Conus, and low stratus are
eroding across Central Alabama in response. Gusty northwest winds
will continue this afternoon as surface pressure gradients remain
up. Winds should become much lighter tonight as a surface ridge
builds over the Gulf Coast States.

08

&&

.FIRE WEATHER...

Temperatures rebound today, as high pressure slides southward
from the Plains into the northwestern Gulf of Mexico. Clouds will
clear early this morning, with breezy westerly winds through out
the day. Do not expect fog development tonight given the drier low
level conditions. Low relative humidity values today and Tuesday
remain above critical values. There are no fire weather concerns
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     37  74  51  78  51 /   0   0   0  10  20
Anniston    38  74  51  80  53 /   0   0   0  10  20
Birmingham  41  75  55  80  54 /   0   0   0  10  20
Tuscaloosa  41  77  54  80  54 /   0   0   0  10  20
Calera      42  74  54  79  55 /   0   0   0  10  20
Auburn      41  73  52  79  59 /   0   0   0  10  10
Montgomery  43  77  53  82  61 /   0   0   0  10  10
Troy        41  76  53  82  60 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Elmore...Etowah...Jefferson...Lee...Lowndes...Macon...
Montgomery...Pike...Randolph...Russell...Shelby...St. Clair...
Talladega...Tallapoosa.

&&

14/87/08
Hazardous weather outlook, Apr 16, 4:55 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
455 AM CDT Mon Apr 16 2018

ALZ011>015-017>050-171300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
455 AM CDT Mon Apr 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Due to heavy rainfall across the area over the weekend, minor river
flooding is expected on the Tombigbee, Cahaba, and Black Warrior
River basins. Please refer to river flood statements for the latest
information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Due to heavy rainfall over the weekend, minor river flooding is
expected through as late as early Thursday for portions of the
Tombigbee and Black Warrior River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:59 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker11 hr
Apr 16, 9:19 AM CDTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more11 hr

Nearby

Frost Advisories in Alabama, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.